Tornadoes · United States · Illinois · 2007

EF0 tornado, West Salem, Illinois, October 18, 2007

This EF0 tornado ran 0.1 miles across Edwards County on October 18, 2007, touching down at 7:15 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
October 18, 2007
Touchdown
7:15 PM CDT (00:15 UTC)
Lifted
7:16 PM CDT (00:16 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Edwards County
Touchdown point
38.541, -87.994
Lift-off point
38.541, -87.993
Record number
0710181815-01

What the Weather Service recorded

The second severe weather outbreak of the day occurred as a cold front swept east across the Mississippi Valley. Scattered thunderstorms developed along and ahead of the front late in the afternoon. The storms organized into supercells and short lines during the evening.

A funnel cloud was observed for a 20 to 30 minute period by numerous law enforcement personnel and at least one trained spotter. The trained spotter reported an apparent brief touchdown. The event was witnessed mostly from nearby Wabash County at a distance of about 3 to 10 miles. No damage was located, possibly due to the sparsely populated farmland over which it occurred. Due to their distance from the funnel, eyewitnesses were not certain of the exact duration of the touchdown. This funnel cloud and tornado was produced by the same long-lived supercell that crossed the Rend Lake area of southern Jefferson and northern Franklin County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Oct 18, 3:15 PM CDT, 4 hours earlier.

Area forecast discussion, Oct 18, 3:15 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU OCT 18 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN CONCERN FOR THIS PERIOD CONTINUES TO BE SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND EVENING.

RADAR IMAGERY FINALLY SHOWING SOME DEVELOPMENT JUST WEST OF CARTER
COUNTY MISSOURI...ALONG WITH SOME SCATTERED ECHOES NEAR THE
MISSISSIPPI RIVER IN WEST KENTUCKY AND A STRAY APPARENTLY ELEVATED
SHOWER OVER THE PENNYRILE. TAMDAR SOUNDINGS FROM KPAH AROUND NOON
INDICATED A SIZABLE CAP...WHICH IS LIKELY CAPPING THE SHOWER
DEVELOPMENT OVER WEST KENTUCKY.

FEEL THAT SCATTERED THUNDERSTORMS WILL SLOWLY DEVELOP OVER SOUTHEAST
MISSOURI...AS THE UPDRAFTS STRUGGLE AGAINST THE IMMENSE DEEP LAYER
SHEAR. AS THEY MOVE FURTHER EAST THEY WILL BECOME MORE NUMEROUS AND
SUPERCELLULAR...AS THEY ENCOUNTER BETTER LOW-LEVEL MOISTURE AND
INSTABILITY. STRAIGHT-LINE HODOGRAPHS INDICATE SOME POTENTIAL FOR
SPLITTING STORMS...ESPECIALLY IN THE ORGANIZING STAGE. SO LONG AS
THE STORMS CAN STAY ISOLATED...DAMAGING WINDS...TORNADOES AND LARGE
HAIL WILL ALL BE POSSIBLE.

IF THE STORMS FORM INTO LINE SEGMENTS AS THEY PROGRESS INTO BETTER
MOISTURE OVER WEST KENTUCKY AND SOUTHWEST INDIANA THIS
EVENING...INTENSE BOW ECHOES WOULD BE THE DOMINANT SEVERE WEATHER
MODE. THE BEST LOW-LEVEL SHEAR AND INSTABILITY LOCATED OVER WEST
KENTUCKY AND SOUTHWEST INDIANA...WILL RESULT IN THIS AREA HAVING THE
GREATEST THREAT FOR A HIGH END SEVERE EVENT IN THE FORM OF TORNADOES
OR BOW ECHOES.

AS FOR THE GRIDS...GIVEN ONLY SCATTERED STORMS INITIALLY...WILL KEEP
POPS IN THE LIKELY CATEGORY...CENTERED OVER THE PURCHASE AREA AND
SOUTHERN ILLINOIS BEFORE 00Z...WITH CHANCE POPS FURTHER WEST NEAR
THE INITIAL DEVELOPMENT. WILL THEN FOCUS LIKELIES EASTERN HALF AFTER
00Z WITH ONLY A SLIGHT CHANCE OVER WESTERN SOUTHEAST MISSOURI
COUNTIES. WILL KEEP CHANCE POPS EAST OVERNIGHT...JUST IN CASE A FEW
SHOWERS OR STORMS LINGER OVER THE PENNYRILE.

AS FOR THE WIND ADVISORY...WILL KEEP IT GOING THROUGH 6 PM...EVEN
THOUGH WE HAVE NOT QUITE REACHED CRITERIA. THE 30+KT GUSTS SHOULD
SETTLE DOWN SOME WITH SUNSET...BUT WILL LIKELY STILL SEE SOME DECENT
SOUTH TO SOUTHWEST WINDS WELL INTO THE EVENING...WITH OR WITHOUT
CONVECTION.

FOR FRIDAY AND BEYOND...BASICALLY JUST FOLLOWED THE 12Z GFS AND ITS
MAV TEMPERATURE GUIDANCE. AFTER A COOLISH DAY FRIDAY...THE WEEKEND
WILL BE MOSTLY SUNNY WITH CONTINUED ABOVE NORMAL TEMPERATURES. THE
12Z GFS SUPPORTS THE POPS OVER THE WESTERN HALF OF THE AREA SUNDAY
NIGHT...SO LEFT THAT ALONE.

.LONG TERM...MONDAY THROUGH THURSDAY.
MODELS ARE IN SLIGHTLY BETTER AGREEMENT REGARDING THE SYSTEM TO
AFFECT THE REGION EARLY NEXT WEEK. THE ECMWF IS STILL FAR FROM THE
00Z GFS AND GFS ENSEMBLES. FORECAST WILL BE WEIGHTED MORE HEAVILY
TOWARD THE GFS/GFS ENSEMBLES...IN LINE WITH HPC GUIDANCE. THE GFS
PUTS MUCH MORE EMPHASIS ON THE NORTHERN BRANCH OF THE 500 MB
JET...DIGGING A FULL LATITUDE TROUGH THROUGH THE CENTRAL STATES.
THIS TROUGH THEN SHEARS OUT GRADUALLY DURING MID WEEK. AS A
RESULT...HIGHEST PRECIP CHANCES WILL BE MONDAY ASSOCIATED WITH THE
PROGRESSIVE COLD FRONT PASSING THROUGH THE LOWER OHIO VALLEY. LOWER
PRECIP CHANCES WILL LINGER INTO TUESDAY NIGHT AS THE WEAKENING 500
MB TROUGH PERSISTS NEAR OR JUST EAST OF THE FORECAST AREA.
CONFIDENCE DECREASES AFTER MONDAY SINCE MODEL VARIABILITY BECOMES
MUCH GREATER. TEMPS WILL BE CLOSE TO SEASONAL NORMS IN THE WAKE OF
THE COLD FRONT PASSAGE ON MONDAY.

&&

.AVIATION...
TIMING OF CONVECTION IS THE MAIN AVIATION CONCERN. HIGHEST
PROBABILITIES ARE IN EVV/OWB TAF AREAS...WHERE MOISTURE IS
RELATIVELY DEEP. THE DEEPER MOISTURE IS EVIDENT IN VISIBLE SATELLITE
IMAGERY...WITH MORE IMPRESSIVE CUMULUS DEVELOPMENT SOUTH AND EAST OF
PAH. INSTABILITY WILL WANE QUICKLY AFTER SUNSET...WHEN DRIER AIR
WILL CONTINUE TO INVADE FROM THE WEST. CONVECTIVE POTENTIAL SHOULD
BE MAINLY EAST OF THE TAF SITES BY 03Z...FOLLOWED BY A PERIOD OF
MOSTLY CLEAR SKIES AND DIMINISHING WINDS. WRAPAROUND LOW CLOUDINESS
OVER IOWA AND NW MISSOURI MAY OVERSPREAD THE REGION WELL AFTER 06Z.
CIGS ARE EXPECTED TO BE IN THE MVFR RANGE AT WORST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM......DRS
LONG TERM.......MY
AVIATION........MY
Hazardous weather outlook, Oct 18, 12:11 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CDT THU OCT 18 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191715-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1211 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE ENTIRE REGION.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS DURING THE MID AFTERNOON
HOURS. THESE STORMS WILL MOVE RAPIDLY TO THE NORTHEAST AND SPREAD
SOUTHWARD INTO WESTERN KENTUCKY. THE STORMS WILL CONTINUE TO MOVE
EAST AND SHOULD EXIT THE AREA AROUND MIDNIGHT.

THE STORMS WHICH DEVELOP WILL QUICKLY BECOME SUPERCELLS WITH
DAMAGING WINDS THE MAIN RISK. TORNADOES ARE POSSIBLE AS WELL.

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM TODAY. THE LOW PRESSURE SYSTEM
WHICH WILL SPAWN THE THUNDERSTORMS...IS EXPECTED TO INTENSIFY AND
PRODUCE GUSTY WINDS EVEN OUTSIDE THE THUNDERSTORMS. THE RECENT
DROUGHT HAS WEAKENED MANY TREES IN THE REGION...LEAVING THEM MORE
SUSCEPTIBLE TO DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE QUAD
STATE SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER...SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TODAY AND
TONIGHT.

PS

In the hours before

Local storm report, Oct 18, 6:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
649 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 S INA                 38.12N 88.90W
10/18/2007  M1.25 INCH       FRANKLIN           IL   LAW ENFORCEMENT

            LATE REPORT. HALF DOLLAR SIZE HAIL WITH WIND GUST
            ESTIMATED 60 MPH NEAR THE BIG MUDDY CORRECTIONAL CENTER.

&&

SMITTY
Local storm report, Oct 18, 6:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 N BLOOMFIELD          36.98N 89.93W
10/18/2007                   STODDARD           MO   EMERGENCY MNGR

            UPDATE REPORT. EVENT OCCURRED AT 530 PM. NUMEROUS TREES
            AND POWER LINES DOWN NEAR INTERSECTION OF HIGHWAYS K AND
            M.

&&

SMITTY
Local storm report, Oct 18, 6:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             DRAFFENVILLE            36.94N 88.34W
10/18/2007  M0.25 INCH       MARSHALL           KY   FIRE DEPT/RESCUE

            PEA SIZE HAIL WITH WIND GUSTS 40 TO 50 MPH.

&&

SMITTY
Local storm report, Oct 18, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             SEBREE                  37.60N 87.53W
10/18/2007  M1.75 INCH       WEBSTER            KY   EMERGENCY MNGR

&&

SMITTY
Local storm report, Oct 18, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 E BENTON              36.85N 88.29W
10/18/2007                   MARSHALL           KY   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN THE COMMUNITY OF FAIRDEALING.

&&

SMITTY
Local storm report, Oct 18, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FUNNEL CLOUD     1 N HENDERSON           37.85N 87.58W
10/18/2007                   HENDERSON          KY   EMERGENCY MNGR

            VISIBLE SIGHTING OF FUNNEL CLOUD OVER THE HENDERSON AREA.

&&

SMITTY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

0.3 hours before the tornado, 186 km from the path. October 19, 2007.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 38 joules per kilogram, CIN -73, lifted condensation level 2442 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-10-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 86 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
77 J/kg
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
86 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.3 K/km

Open this sounding in Storm Lab

The surface observations

Mount Carmel (AJG), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the touchdown began at 00:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of October 18, 2007

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 185:45 AM CDTEF1Jackson, MS2.390$90,000
October 1810:10 AM CDTEF1Escambia, FL5.61504$1.0 million
October 1812:41 PM CDTEF0Oktibbeha, MS0.350$30,000
October 181:02 PM CDTEF0Oktibbeha, MS0.425
October 181:15 PM CDTEF0Lamar, AL0.025
October 182:13 PM CDTEF1Kemper, MS2.4100
October 182:42 PM CDTEF0Marion, AL0.150$8,000
October 183:05 PM CDTEF1Lawrence, AL0.2100
October 185:25 PM EDTEF1Cheboygan, MI10.2215$30,000
October 186:25 PM EDTEF2Alpena, MI4.1430$240,000
October 186:07 PM CDTEF1Daviess, KY2.090$50,000
October 187:10 PM EDTEF0Jefferson, KY0.010$3,000
October 186:10 PM CDTEF2Daviess, KY13.9200$200,000
October 186:15 PM CDTEF0Daviess, KY0.220$3,000
October 186:34 PM CDTEF1Perry, IN8.2200
October 187:35 PM EDTEF2Kalkaska, MI4.543011$1.1 million
October 187:09 PM CDTEF2Webster, KY10.23005$2.5 million
October 188:12 PM EDTEF2Oscoda, MI11.6865$1.4 million
October 187:16 PM CDTEF1Caldwell, KY5.2100$25,000
October 187:25 PM CDTEF2Caldwell, KY8.8300$250,000
October 187:32 PM CDTEF2McLean, KY17.33604$900,000
October 188:35 PM EDTEF0Benton, IN0.420
October 187:40 PM CDTEF2Christian, KY1.43001$120,000
October 188:42 PM EDTEF1Oscoda, MI3.2150$55,000
October 187:48 PM CDTEF2Hopkins, KY1.93001$150,000
October 187:56 PM CDTEF1Trigg, KY3.075$150,000
October 187:58 PM CDTEF1Hopkins, KY2.0100$80,000
October 189:00 PM EDTEF2Alpena, MI0.3230$245,000
October 188:07 PM CDTEF1Calloway, KY7.2180$60,000
October 188:09 PM CDTEF3Daviess, KY7.03608$12 million
October 188:18 PM CDTEF1Stewart, TN0.7500$50,000
October 188:23 PM CDTEF0Trigg, KY1.050
October 188:27 PM CDTEF1Dubois, IN1.9125$5,000
October 188:32 PM CDTEF2Trigg, KY9.3200$120,000
October 1810:03 PM EDTEF3Clark, IN4.8440$1.0 million
October 1810:05 PM EDTEF3Marshall, IN20.3880$15 million
October 189:26 PM CDTEF2Breckinridge, KY3.0300$300,000
October 1810:28 PM EDTEF2Ingham, MI19.030021$15 million
October 1810:50 PM EDTEF1Meade, KY4.1300$20,000
October 1811:20 PM EDTEF1Bullitt, KY1.6200$35,000
October 181:06 AM EDTEF0Genesee, MI2.550$100,000
October 181:16 AM EDTEF1Tuscola, MI2.0301$500,000
October 181:36 AM EDTEF0Marion, KY0.820$100,000
October 181:45 AM EDTEF1Tuscola, MI3.0100$400,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.